Kansas, 2012

Damaging Wind in Kansas, August 2, 2012

August 2, 2012 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed over eastern Colorado and northwest Kansas during the afternoon. In Kansas, the storms mainly affected Wallace and Logan counties, with two to three inches of rain reported near Winona, including pea-sized hail and a wind gust estimated at 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed over eastern Colorado and northwest Kansas during the afternoon. In Kansas, the storms mainly affected Wallace and Logan counties, with two to three inches of rain reported near Winona, including pea-sized hail and a wind gust estimated at 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 2:21 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 2, 2:21 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT THU AUG 2 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 219 PM MDT THU AUG 2 2012

THROUGH TONIGHT...CU FIELD CONTINUES TO DEVELOP AND EXPAND ACROSS
THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. FEEL THIS
WILL BE A FAVORED LOCATION FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS OVER THE NEXT FEW HOURS SO HAVE ADDED IN A MENTION OF
ISOLATED CONVECTION. ADDITIONAL CONVECTION IS BEGINNING TO INITIATE
ALONG THE FRONT RANGE. SIMILAR TO THE PAST FEW DAYS...CONVECTION
WILL GRADUALLY SHIFT EASTWARD TOWARD NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. HAVE UPPED POPS TO LIKELY OVER EASTERN COLORADO AFTER 00Z
WITH A GRADUAL DECREASE BACK TO SLIGHT CHANCE/CHANCE AS THE COMPLEX
BEGINS TO DIMINISH ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA BY
AROUND 06Z. EXPECT A GRADUALLY CLEARING SKY FOR THE REMAINDER OF THE
NIGHT WITH LIGHT WINDS.

FRIDAY...WILL SEE ANOTHER DAY OF TEMPS IN THE UPPER 90S TO AROUND
100 DEGREES. SOUTHERLY/SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF
A LEAD SURFACE TROUGH WHICH WILL APPROACH THE AREA BY LATE AFTERNOON
AIDING IN THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 219 PM MDT THU AUG 2 2012

FRIDAY NIGHT-SUNDAY...WITH STRONG SHORT WAVE MOVING INTO THE
NORTHERN PLAINS AT THE START OF THE PERIOD...THE TIMING OF
ASSOCIATED COLD FRONT WILL BE THE MAIN FOCUS OF THE PERIOD. GENERAL
CONSENSUS OF OPERATIONAL MODELS BRINGS FRONT THROUGH THE AREA IN THE
6 TO 12Z SAT TIME PERIOD WITH PREVIOUS RUNS OF SREF AND GEFS SHOWING
SIMILAR TRENDS. HAVE SOME CONCERNS THAT Q VECTORS INDICATE A STRONG
NORTHERLY COMPONENT TO THE AGEOSTROPHIC WIND WHICH COULD SPEED UP
FROPA...BUT HARD TO IGNORE ALL THE AGREEMENT BETWEEN VARIOUS
SIMULATIONS. GIVEN THE TIMING OF THE COLD FRONT...THINK BEST
PRECIPITATION CHANCES WILL COME IN BASICALLY 2 PERIODS. THE FIRST
WILL LIKELY BE ALONG SFC TROUGH AHEAD OF FRONT DURING THE LATE
AFTERNOON AND EVENING SUGGESTING STORMS WILL INITIATE NEAR THE KS-CO
BORDER AND DRIFT EAST IN THE EVENING. BETTER CHANCES SHOULD OCCUR IN
THE 9 TO 15Z TIME FRAME ON SATURDAY AS DEEP FRONTAL CIRCULATION
EXPECTED TO DEVELOP BEHIND COLD FRONT...COLOCATED IN AREA OF LARGE
SCALE ASCENT AND WEAKLY CAPPED ELEVATED INSTABILITY. WHILE RAIN
CHANCES WILL BE BETTER OVERNIGHT...OVERALL INSTABILITY LIMITED AND
THINK ANY PRECIPITATION THAT FALLS WILL BE MUCH LIGHTER THAN IN THE
EARLY EVENING. AS FRONT CONTINUES TO DIVE TO THE SOUTH AND SHORT
WAVE TROUGH CONTINUES ACROSS THE DAKOTAS FORCING WILL GRADUALLY
DIMINISH AND MID LEVEL CINH INCREASE THROUGH THE LATE MORNING HOURS
BRINGING AN END TO PRECIPITATION CHANCES. WITH A COOLER...RELATIVELY
STABLE AIR MASS BUILDING OVER THE AREA THINK PRECIP CHANCES WILL END
FAIRLY QUICKLY AND REMAIN LOW THROUGH SUNDAY.

IN THE EXTENDED (SUNDAY NIGHT-THURSDAY)...MEDIUM RANGE MODELS HAVE
COME INTO A LITTLE BETTER AGREEMENT WITH DEVELOPMENT OF RIDGE
THROUGH THE MIDDLE OF NEXT WEEK WITH GFS ENSEMBLES AND ECMWF COMING
INTO A BIT BETTER AGREEMENT WITH THE MORE AMPLIFIED RIDGE OF THE
GFS. GIVEN RIDGE AXIS WILL BE TO THE WEST OF THE AREA...THINK THERE
WILL BE AT LEAST A SMALL THREAT FOR STORMS AS WEAK DISTURBANCES MOVE
AROUND PERIPHERY OF LARGE SCALE RIDGE. CONSENSUS PRODUCTS SEEM TO BE
SHOWING A LOT OF RUN TO RUN VARIABILITY WITH THE HIGHER POP VALUES
THOUGH...SO DO NOT THINK GOING MORE THAN ISOLATED DURING ANY PERIOD
IS WARRANTED. TEMPS WILL WARM BACK INTO THE UPPER 90S LOW 100S
THROUGH THE WEEK. CONSIDERED GOING A BIT WARMER...ESPECIALLY IN
EAST BUT WITH POTENTIAL FOR OVERNIGHT MCS ACTIVITY AM A LITTLE
CONCERNED ABOUT OUTFLOW HOLDING TEMPS BACK A BIT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1200 PM MDT THU AUG 2 2012

ONCE AGAIN EXPECTING CONVECTION TO DEVELOP ALONG THE PALMER DIVIDE
AND FRONT RANGE WITH A GRADUAL PROGRESSION EASTWARD INTO EASTERN
COLORADO BY EARLY EVENING. SIGNIFICANT UNCERTAINTY EXISTS AS TO
WHETHER EITHER TERMINAL WILL BE IMPACTED SO NO MENTION OF PRECIP
WILL BE INCLUDED IN THIS TAF ISSUANCE. WINDS WILL GENERALLY BE
LIGHT AND VARIABLE THIS AFTERNOON BEFORE VEERING TO THE SOUTHWEST
DURING THE MORNING HOURS ON FRIDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FOLTZ
LONG TERM...JRM
AVIATION...FOLTZ
Hazardous weather outlook, Aug 2, 3:40 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT THU AUG 2 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
340 PM MDT THU AUG 2 2012 /440 PM CDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE EVENING
HOURS. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL...LOCALLY HEAVY RAIN AND DAMAGING WIND GUSTS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY
WITH AS A COLD FRONT MOVES ACROSS THE AREA...WITH A SMALL CHANCE
FOR STORMS DURING THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING HOURS.

JRM

In the hours before

Special weather statement, Aug 2, 2:17 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU AUG 2 2012

KSZ013-022045-
SHERMAN-
217 PM MDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDSON...OR NEAR EDSON...
MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3942 10144 3920 10139 3917 10169 3931 10175
TIME...MOT...LOC 2017Z 254DEG 25KT 3928 10157

024
Special weather statement, Aug 2, 2:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT THU AUG 2 2012

KSZ013-014-022115-
SHERMAN-THOMAS-
345 PM CDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF EDSON...MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3930 10116 3913 10116 3914 10160 3930 10160
TIME...MOT...LOC 2045Z 278DEG 14KT 3920 10146

024
Special weather statement, Aug 2, 2:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT THU AUG 2 2012

KSZ013-014-022130-
SHERMAN-THOMAS-
359 PM CDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF EDSON...MOVING EAST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3914 10160 3930 10160 3930 10116 3913 10116
      3913 10119
TIME...MOT...LOC 2059Z 278DEG 14KT 3919 10139

024
Special weather statement, Aug 2, 3:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT THU AUG 2 2012

KSZ014-028-022145-
LOGAN-THOMAS-
421 PM CDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WINONA...MOVING SOUTHEAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3896 10139 3925 10139 3925 10098 3895 10097
TIME...MOT...LOC 2121Z 311DEG 27KT 3913 10128

024

The radar

The Goodland radar (KGLD), 55 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 2, 3:45 PM CST
Where
Logan County, 1.61 mi W of Page City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.080, -101.180

Spotter estimated peak winds of 65 mph, along with pea-sized hail and visibility near zero in heavy rain. One inch of rain fell within a 20-minute period, with over two inches nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392536.